Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 33, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 17, 2014, 5:22 PM CDT for Brazoria County, Texas. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 5:22 PM CDT (22:22 UTC)
- Expired
- Sep 17, 2014, 6:45 PM CDT
- In force
- 83 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Brazoria County, TX
The radar
The Houston radar (KHGX), 38 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
590
WGUS54 KHGX 172222
FFWHGX
TXC039-172345-
/O.NEW.KHGX.FF.W.0033.140917T2222Z-140917T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
522 PM CDT WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 645 PM CDT
* AT 520 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. SO FAR 2 TO 3 INCHES OF RAIN
HAVE FALLEN BETWEEN BONNEY...HOLIDAY LAKES AND DANBURY. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTHERN ANGLETON...DANBURY...HOLIDAY LAKES...LIVERPOOL...BONNEY
AND CHOCOLATE BAYOU.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 2932 9524 2916 9525 2918 9558 2927 9559
2934 9545
$$
39What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:53 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 17, 3:53 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT WED SEP 17 2014
.DISCUSSION...
...FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT THURSDAY....
ANOTHER DAY OF WIDESPREAD RAINFALL WITH SOME VERY IMPRESSIVE
SHORT TERM RAINFALL RATES. MOST EVERYONE PICKED UP MEASURABLE
RAINFALL TODAY...WITH THE HIGHEST RAINFALL OF OVER TWO INCHES
FALLING OVER NORTHERN BRAZORIA...NORTHERN GALVESTON...SOUTHERN
HARRIS AND CENTRAL LIBERTY COUNTIES. THE FLOOD WATCH IS IN EFFECT
THROUGH TOMORROW EVENING...HIGHLIGHTS THAT MANY WILL PICK UP AN
ADDITIONAL COUPLE OF INCHES WITH THE CHANCE FOR LOCALIZED 5 TO 7
INCH AMOUNTS. THE THREAT WILL BE FLOODING...POSSIBLY OCCURRING
DURING THE NOCTURNAL HOURS...SO CAUTION NEEDS TO BE TAKEN IF
CONSIDERING TRAVELING DURING THE OVERNIGHT HOURS. THE UPSIDE TO
THIS WET AND OVERCAST PATTERN IS THAT MANY ACROSS THE SOUTHERN
HALF OF THE CWA STRUGGLED TO REACH THE MIDDLE 80S...SIMILAR MX/MN
NUMBERS THURSDAY.
ALL OF THE ELEMENTS ARE THERE FOR THE CONTINUED THREAT FOR (FLASH)
FLOODING...FROM THE WEAK LOW LEVEL CONVERGENCE WITHIN A NEAR 2 STD
MOISTENED AIR MASS (AROUND 2.25 - 2.4 INCH PWATS) TO AN APPROACHING
SHORTWAVE DISTURBANCE ORIGINATING FROM THE REMNANTS OF ONCE-HURRICANE
ODILE THAT IS TRAVELING SOUTHEASTERLY...DOWN THE EASTERN SIDE OF THE
SHALLOW 5H WESTERN TEXAS RIDGE AXIS. AS EVIDENCE IN RECENT DAYS...IT
WILL NOT TAKE MUCH OF A TRIGGER (HEATING OR INCREASING PVA FROM
SHORTWAVE) TO RE-GENERATE FUTURE CLUSTERS OF MODERATE TO HEAVY
RAIN CELLS AND EMBEDDED THUNDERSTORMS. THE WHERE AND WHEN OF THE
HIGHER POPS/EXCESSIVE RAINFALL CAN BEST BE NARROWED DOWN TO OVER
OUR FORECAST AREA. MOST OF THE NWP MODELING FOCUSES A BAND OF THE
HIGHEST QPF IN A NW-TO-SE ORIENTATION FROM AROUND SUNRISE THROUGH
THE MID TO LATE AFTERNOON HOURS. AS WAS THE CASE TODAY (NOTE THIS
AFTERNOON'S TRIPLE BOUNDARY COLLISION OVER THE HOU TERMINAL DOPPLER)
...THE HEAVIEST ACTIVITY WILL BLOSSOM OVER LOCATIONS WHERE BOUNDARIES
COLLIDE OR INTERSECT. THE MESOSCALE NATURE OF THE THE NEXT 24 TO
30 HOUR PRECIPITATION WILL DEPEND UPON WHERE THE EARLY THURSDAY
ACTIVITY DECIDES TO SET UP. AS OF NOW...WITHIN THIS TROPICAL AIR
MASS...THE POSITIONING OF THE HIGHEST PVA (FROM THE S/W NOW ENTERING
THE TEXAS PANHANDLE) OVERLAID OVER WEAK 85H CONVERGENCE SHOULD MAKE
FOR LIKELY POPS UP NORTH EARLY IN THE DAY...TRANSITIONING SOUTHWARD
THROUGH THE MID-LATE MORNING...LINGERING ON INTO THE AFTERNOON.
THE LATE WEEK INTO WEEKEND FORECAST CALLS FOR AT LEAST MODERATE CHANCE
POPS...FOCUSED ACROSS THE SOUTHERN THIRD AND MARINE AREAS. OVERALL
HEIGHTS DO NOT COME BACK ALL THAT STRONG...A GENERAL WEAKNESS CHANNEL
OVER THE FORECAST AREA WILL LINGER ON THROUGH SATURDAY. THERE MAY
BE A WEAK NORTHEASTERN BOUNDARY THAT SLIDES DOWN FROM THE SABINE
REGION THAT USHERS IN A RELATIVELY DRIER AIR MASS TO BEGIN THE
WEEKEND...BUT HOLDING OUT ON ANY SIGNIFICANT CONFIDENCE ON THE
EXTENT OF THIS BOUNDARY CHANGING OUR CURRENT PATTERN VERY MUCH.
5H RIDGE AXIS IS PROGGED TO REMAIN OFF TO THE WEST AND THIS MAY
ALLOW EASTERN TEXAS TO BE SKIRTED WITH A PLAINS COOL FRONT IN THE
LATE MONDAY-EARLY TUESDAY TIME FRAME. NOT MUCH EXPECTED FROM THIS
EARLY WEEK BOUNDARY WITH THE EXTENDED MODELS KEEPING AMPLE QPF IN
THEIR MASS FIELDS PAST DAYS 5 AND 6. 31
&&
.MARINE...
A WEAK PRESSURE GRADIENT WILL KEEP WINDS ON THE LIGHT SIDE THROUGH
THURSDAY. A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST
TEXAS LATE TONIGHT AND THIS FEATURE WILL TRIGGER SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS AFTER MIDNIGHT. SOME OF THE
STORMS WILL PRODUCE BRIEF GUSTY WINDS. WINDS ARE EXPECTED TO BECOME
EAST LATER THURSDAY AND PERSIST THROUGH EARLY NEXT WEEK. A SLIGHTLY
TIGHTER PRESSURE GRADIENT WILL ALLOW SLIGHTLY STRONGER WINDS ON
SAT/SUN. TIDE LEVELS WILL ALSO SLOWLY INCREASE OVER THE WEEKEND. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 86 72 90 72 / 60 80 40 50 20
HOUSTON (IAH) 75 86 73 89 74 / 40 80 30 60 20
GALVESTON (GLS) 79 84 78 87 78 / 60 70 40 50 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...31/43Hazardous weather outlook, Sep 17, 7:32 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 732 AM CDT WED SEP 17 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-181245- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 732 AM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE INLAND TODAY AS DEEP MOISTURE ASSOCIATED WITH A WEAK TROPICAL WAVE MOVES IN FROM THE GULF. STORM COVERAGE SHOULD INCREASE OVER CENTRAL LOCATIONS THROUGH THE AFTERNOON AND EVENING HOURS WITH DAYTIME HEATING. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH WITH ISOLATED TOTALS FROM 3 TO 4 INCHES AREAS WHERE STORMS TRAIN. IN ADDITION...GIVEN THE TROPICAL AIRMASS IN PLACE...WE COULD ALSO SEE ATMOSPHERIC CONDITIONS THAT MAY BE FAVORABLE FOR FUNNEL CLOUDS AND OR WATERSPOUTS. THESE TYPICALLY OCCUR DURING THE MORNING THROUGH EARLY AFTERNOON HOURS. THE FUNNELS RARELY EXTEND ALL THE WAY TO THE SURFACE BUT CAN PRODUCE MINOR DAMAGE IF THEY DO. MARINERS SHOULD REMAIN CLEAR OF WATERSPOUTS AS THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH THE WEEKEND. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 17, 1:42 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 142 PM CDT WED SEP 17 2014 TXZ199-200-210>214-226-227-235>238-180245- MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON- FORT BEND-JACKSON-MATAGORDA-BRAZORIA-GALVESTON- INCLUDING THE CITIES OF...THE WOODLANDS...CONROE...WILLIS... LIBERTY...CLEVELAND...DAYTON...COLUMBUS...EAGLE LAKE...WEIMAR... SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...BROOKSHIRE... HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE... MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...PIERCE... SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...EDNA... BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN... ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD... GALVESTON 142 PM CDT WED SEP 17 2014 FUNNEL CLOUDS HAVE BEEN REPORTED IN THE TOWN OF WHARTON THIS AFTERNOON. PLEASE BE AWARE THAT THERE IS A HIGH PROBABILITY OF FUNNEL CLOUD FORMATION WITHIN THIS HIGHLY MOIST TROPICAL AIR MASS OVER SOUTHEASTERN TEXAS. THERE IS A SLIGHT CHANCE THAT ONE OF THESE FUNNEL CLOUDS COULD EXTEND TO THE SURFACE AS A WEAK TORNADO. PLEASE REPORT ANY FUNNEL CLOUD SIGHTINGS TO YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE.
Local storm report, Sep 17, 1:43 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
143 PM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FUNNEL CLOUD WHARTON 29.32N 96.10W
09/17/2014 WHARTON TX EMERGENCY MNGR
TWO FUNNEL CLOUDS SIGHTED OVER THE WEST SIDE OF WHARTON
CITY...HAVE DISSIPATED.
&&
EVENT NUMBER HGX1400190
DHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 12:41 PM CDT | Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 54 hr |
| Sep 17, 1:16 PM CDT | Areal Flood Advisory | HGX | Harris | 119 min |
| Sep 17, 1:49 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 116 min |
| Sep 17, 2:09 PM CDT | Areal Flood Advisory | HGX | Galveston, Harris | 66 min |
| Sep 17, 2:20 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 115 min |
| Sep 17, 3:33 PM CDT | Areal Flood Advisory | HGX | Fort Bend | 57 min |
| Sep 17, 3:35 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Wharton | 55 min |
| Sep 17, 3:51 PM CDT | Areal Flood Advisory | HGX | Montgomery | 54 min |
| Sep 17, 6:19 PM CDT | Areal Flood Advisory | HGX | Jackson | 116 min |
| Sep 17, 6:32 PM CDT | Areal Flood Advisory | HGX | Austin | 118 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.